Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 52, NWS Atlanta, GA

January 31, 2023Pulaski County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 31, 2023, 9:13 AM EST for Pulaski County, Georgia. It took effect at Jan 31, 2023, 10:26 AM EST. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Jan 31, 2023, 9:13 AM EST (14:13 UTC)
In effect from
Jan 31, 2023, 10:26 AM EST
Expired
Feb 1, 2023, 6:22 AM EST
In force
20 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Pulaski County, GA

The river

Written for the forecast point Tucsawhatchee Creek near Hawkinsville (TSCG1).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
16 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02215100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

515 
WGUS42 KFFC 311413
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
913 AM EST Tue Jan 31 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Tucsawhatchee Creek near Hawkinsville affecting Pulaski County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC235-010215-
/O.NEW.KFFC.FL.W.0052.230131T1526Z-230201T0503Z/
/TSCG1.1.ER.230131T1526Z.230131T1700Z.230131T2302Z.NO/
913 AM EST Tue Jan 31 2023

...FLOOD WARNING IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Tucsawhatchee Creek near Hawkinsville.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 11 feet, Flood stage is reached. Minor flooding of 
  woodlands...fields and pastures begin upstream and downstream from 
  the gage on Georgia Highways 257 and 27.

* ADDITIONAL DETAILS...
  - At 7:45 AM EST Tuesday the stage was 10.6 feet and rising
    slowly.
  - Forecast...The river is expected to rise above flood stage
    late this morning to a crest of 11.1 feet this afternoon. It
    will then fall below flood stage this evening.
  - Flood stage is 11.0 feet.


&&

LAT...LON 3231 8361 3224 8342 3218 8342 3225 8364


$$
2 follow-up statements
722 
WGUS82 KFFC 010136
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
836 PM EST Tue Jan 31 2023

...The Flood Warning is extended for the following rivers in 
Georgia...

  Tucsawhatchee Creek near Hawkinsville affecting Pulaski County.

For the Ocmulgee River Basin...including Jackson, Juliette, Griffin, 
Juliette, Dames Ferry, Macon, Macon, Clinchfield, Hawkinsville, 
Byron, Hawkinsville, Abbeville, McRae, Scotland, Lumber City...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC235-011215-
/O.EXT.KFFC.FL.W.0052.000000T0000Z-230201T1206Z/
/TSCG1.1.ER.230131T1537Z.230131T2330Z.230201T0606Z.NO/
836 PM EST Tue Jan 31 2023

...FLOOD WARNING NOW IN EFFECT UNTIL WEDNESDAY MORNING...

* WHAT...Minor flooding is occurring and is forecast to continue.

* WHERE...Tucsawhatchee Creek near Hawkinsville.

* WHEN...Until Wednesday morning.

* IMPACTS...At 11 feet, Flood stage is reached. Minor flooding of 
  woodlands...fields and pastures begin upstream and downstream from 
  the gage on Georgia Highways 257 and 27.

* ADDITIONAL DETAILS...
  - At 7:45 PM EST Tuesday the stage was 11.3 feet and falling.
  - Forecast...The river is expected to fall below flood stage
    just after midnight tonight and continue falling to 7.4 feet
    early Wednesday afternoon.
  - Flood stage is 11 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3231 8361 3224 8342 3218 8342 3225 8364


$$
157 
WGUS82 KFFC 011122
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
622 AM EST Wed Feb 1 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Tucsawhatchee Creek near Hawkinsville affecting Pulaski County.

GAC235-011230-
/O.CAN.KFFC.FL.W.0052.000000T0000Z-230201T1122Z/
/TSCG1.1.ER.230131T1537Z.230131T2330Z.230201T0536Z.NO/
622 AM EST Wed Feb 1 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Tucsawhatchee Creek near Hawkinsville.

* ADDITIONAL DETAILS...
  - At 5:45 AM EST Wednesday the stage was 10.4 feet.
  - Forecast...The river is expected to fall to 7.4 feet this
    afternoon.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3231 8361 3224 8342 3218 8342 3225 8364


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 31, 6:46 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 31, 6:46 AM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
646 AM EST Tue Jan 31 2023

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Wednesday)
Issued at 425 AM EST Tue Jan 31 2023

Our wet week continues today. In a bit of a change of pace, instead
of steady rainfall we have a few showers that are moving across part
of north Georgia this morning bringing some very light precip across
that area. The real reason for the soggy start to today is brought
to you by very dense fog that has filled in across just about
everywhere but some portions of the metro as of this writing, and
the expectation is that it will continue to fill through the morning
until after sunrise. Moisture continues to stream into the area
aloft with southwest flow prevalent through most of the
atmospheric column. Surface winds are very light, moisture is
plentiful, and despite the cloud cover, temps are falling just
enough to allow us to produce fog that has been dense at times.
Dense Fog Advisory is in place through noon today, as the
conditions in place may allow for it to stick around for longer
than would normally be anticipated.

Clouds will stick around through the day again. Temps will be warm
in many areas, with most of central Georgia reaching into the 70s
today. Rainfall and proximity to a mostly stalled front should keep
most of northern Georgia in the 50s and 60s. Speaking of the rain,
band of precip along said front is expected to move into north
Georgia late afternoon into the evening. Forcing is limited as this
is a quick hitting shortwave with not much amplitude pairing with
system rotating through the northern branch of the jet, so not
expecting any heavy amounts with this push, and rainfall will become
more scattered in nature as the band pushes south. Could see
isolated to scattered showers develop out ahead of this given
moisture profiles so have included low end PoPs all the way through
central Georgia starting late afternoon into the evening as well.

Tonight into tomorrow may provide a brief respite from the rainfall,
though cloud cover and moisture will remain. May not be quite as
primed for fog as we are this morning, but still expecting some
visibility drops to be present. Temps will be a little cooler in the
north as frontal boundary drops a bit further south.

Lusk

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 425 AM EST Tue Jan 31 2023

A wet and unsettled weather pattern will persist over the Southeast
CONUS through the remainder of the work week. The region will remain
underneath southwesterly flow aloft, between a colder airmass to the
north and a blocking subtropical ridge over the western Gulf of
Mexico. A closed low over the Baja California region will open and
move northeastward towards the Lower Mississippi River Valley region
late Wednesday and over the course of the day on Thursday. An
associated surface low is anticipated to develop over the northwest
Gulf of Mexico on Thursday morning and move northeastward towards
Georgia on Thursday. At this time, uncertainty still remains with
respect to the strength and position of the system, in addition
to the speed at which the system will move eastward. The latest
GFS solution is more progressive than the latest ECMWF, being
about 6 hours faster in moving the low and the heaviest
precipitation in/out of the forecast area. There has also been
run-to-run inconsistency with where the axis of heaviest rainfall
will set up, with mid-range guidance indicating it setting up
further south than the previous forecast runs - roughly along the
I-85 corridor.

In spite of the uncertainty, what we can ascertain is that with
broad forcing ahead of the developing low, the potential for
heavier, more organized precipitation will exist from early Thursday
morning through Friday. At first, higher rain chances will be
supported by a persistent overrunning setup along and north of a
stationary frontal boundary across north Georgia, warranting likely
to categorical PoPs in north Georgia Thursday morning and early
afternoon. As the upper trough moves from Texas towards the Lower
Mississippi River Valley and the associated surface low begins to
move northeastward out of the central Gulf Coast, likely to
categorical PoPs will shift southward, overspreading the entire
forecast area by Thursday night into Friday morning. Isolated
thunderstorms will also be possible during this time, mainly to the
south of I-20. Overall rainfall totals for Thursday and Friday are
forecast to range from 1.25-2 inches across the forecast area, with
locally higher amounts possible. We will need to continue to monitor
the later part of the for flooding potential, especially as some of
the creeks, streams, and rivers over middle GA are already seeing
localized flooding from the precipitation the last couple of days.

Showers are forecast to exit to the southeast by late Friday night
as the surface low moves east of Georgia and the axis of the upper
level trough swing through the forecast area. Northwesterly upper
level flow will set up behind the trough. A drier and cooler airmass
will filter into the area behind the system on Saturday as a strong
surface high moves from the the Ontario region towards New England.
As this high moves towards the Atlantic, a strong CAD wedge is
anticipated to develop along the lee side of the Appalachians and
build into north Georgia by Saturday afternoon, persisting into
Sunday. Low temperatures this weekend are expected to range from the
upper 20s in far north Georgia to the upper 30s in west-central
Georgia. High temperatures are forecast be in the upper 40s to low
50s on Saturday and Sunday with the wedge inhibiting diurnal
heating.

On Sunday, a mid-level trough is anticipated to swing through the
Midwest, although there is little agreement on how deep this trough
will be at this time. A deeper, stronger trough would allow for the
setup of southwesterly flow over Georgia in advance of the trough.
In this event, there would be a possibility of moisture overrunning
the wedge. Were this to occur during the early morning hours on
Sunday where temperatures are below freezing in north Georgia, the
setup would be favorable for freezing rain. With a less amplified
pattern and weaker trough, the moisture availability would not be
sufficient in supporting precipitation. At this time, a slight
chance for freezing rain has been maintained in portions of north
Georgia on Sunday morning, as the scenario of a stronger trough
cannot be entirely ruled out. The axis of this trough will clear
Georgia by Monday, which is expected to scour out the wedge and
promote benign weather as the next work week begins.

King

&&

.AVIATION...
(12Z TAFS)
Issued at 641 AM EST Tue Jan 31 2023

LIFR to near VLIFR conditions in place across many metro TAF
sites. FG and LIFR cigs should be around at times through at least
14Z with TEMPO in place to capture that in TAFs. Slow improvement
through the afternoon with IFR expected by 20Z. Could see some
brief improvement during this time to MVFR, but some uncertainty,
and have leaned toward IFR in TAFs. Vsbys will also improve
through afternoon slowly. Showers possible after 00Z tonight
through around 10Z. Cigs will likely move LIFR once again. Patchy
FG possible again, though not as widespread as this morning. Winds
will be west, going northwest, 4-8 kts through period.

//ATL Confidence...12Z Update...
Medium afternoon cigs (see above), high all else.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          51  60  49  55 /  30  10  40  80
Atlanta         47  56  49  59 /  30  10  40  80
Blairsville     42  53  44  51 /  60  30  60  90
Cartersville    42  53  44  55 /  50  10  50  90
Columbus        55  67  53  69 /  20  10  10  50
Gainesville     49  57  48  52 /  40  20  50  90
Macon           55  68  53  69 /  20  10  20  50
Rome            42  52  44  53 /  60  10  60  90
Peachtree City  48  59  48  62 /  30  10  30  70
Vidalia         59  72  57  74 /  30  10  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until noon EST today for GAZ001>009-011>016-
019>025-027-030>039-041>062-066>076-078>086-089>098-102>113.

&&

SHORT TERM...Lusk
LONG TERM....King
AVIATION...Lusk
Hazardous weather outlook, Jan 31, 4:40 AM EST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
440 AM EST Tue Jan 31 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
440 AM EST Tue Jan 31 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

A Dense Fog Advisory will remain in effect for north and central
Georgia until 12 PM EST. Visibilities could drop to a quarter of a
mile or less in dense fog this morning. If driving, slow down,
use your headlights, and leave plenty of distance ahead of you.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Another round of heavier rain, along with a few thunderstorms over
mainly central Georgia, can be expected Thursday into Friday.
Heavy rainfall will be the primary concern with an additional 1 to
2 inches expected across the area, with locally higher amounts
possible. The risk for localized river and stream flooding will
certainly be elevated through the end of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 8:38 PM ESTDense Fog AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more15 hr

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.